Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 67, NWS Buffalo, NY

August 8, 2018

NWS Buffalo, NY issued this small craft advisory at Aug 8, 2018, 7:25 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2018, 7:25 PM EDT (23:25 UTC)
Expired
Aug 9, 2018, 1:26 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

322 
WHUS71 KBUF 082325
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
725 PM EDT Wed Aug 8 2018

LEZ040-041-090600-
/O.NEW.KBUF.SC.Y.0067.180808T2325Z-180809T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
725 PM EDT Wed Aug 8 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 2 AM EDT Thursday.

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
1 follow-up statement
115 
WHUS71 KBUF 090526
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
126 AM EDT Thu Aug 9 2018

LEZ040-041-090630-
/O.CAN.KBUF.SC.Y.0067.000000T0000Z-180809T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
126 AM EDT Thu Aug 9 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 8, 5:33 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 8, 5:33 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
533 PM EDT Wed Aug 8 2018

.SYNOPSIS...
Scattered showers and thunderstorms will continue to spread across
the eastern Great Lakes as a mid level trough axis approaches the
region this afternoon. A few thunderstorms may become strong to
severe and produce damaging wind gusts and heavy rainfall. A cold
front will track across the region Thursday night with another
chance for showers and thunderstorms. Temperatures through the rest
of the work week will remain near to slightly above normal.

&&

.NEAR TERM /THROUGH THURSDAY/...
A weak but broad 1010mb low stretches from Lake Erie to Lake Ontario
this afternoon ahead of a mid-level trough axis extending across
Michigan. A warm and humid airmass persists across Western and North
Central NY with 17z SPC Mesoanalysis showing PWats between 1.7 and
1.9 inches which is near the maximum for this time of year. The
surface low and mid-level trough axis are providing synoptic forcing
within our tropical airmass with scattered showers and embedded
thunderstorms shifting across the eastern Great Lakes this
afternoon. While some stratiform rain with embedded storms continues
to shift ENE across Central NY, development of scattered showers and
storms in occuring across western NY beneath and ahead of the
surface low. Mesoscale guidance continues to indicate further
development of storms moving across the western Southern Tier as the
surface low lifts northeast and a trailing surface cold front begins
to work into WNY. The environment remains marginally favorable for
an isolated severe storm with SPC Mesoanalysis showing around 1000
j/kg of CAPE with 30kts effective bulk shear. Otherwise, scattered
heavy showers and thunderstorms will continue to drift across the
forecast area through the early evening. Temperatures will peak in
the upper 70s to low 80s this afternoon.

The trailing cold front is forecast to slowly track across Western
NY overnight. Mesoscale guidance shows some additional scattered
showers and thunderstorms are possible but due to lack of diurnal
heating, activity should be sub-severe. Winds pick up slightly as
the front moves south however they become light into Thursday
morning with patchy fog in the western Southern Tier and east of
Lake Ontario. Low temperatures are forecast to be mild again
overnight only falling back into the low to mid 60s overnight.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Thursday night a weak surface cold front will push south across our
region. The mid level trough will exit east across New England,
leaving little in the way of upper level support along the trailing
cold front. The lakes may have an opportunity to add moisture and
instability as the front sags slowly south overnight, with nocturnal
convection possible over both Lakes Erie and Ontario. Boundary layer
flow becoming north would force this onshore along the south shores
of both lakes if it does materialize. Lows will range from the mid
60s on the lake plains and upper 50s east of Lake Ontario.

Friday morning any lingering scattered showers along the south
shores of both lakes will taper off with diurnal warming, flipping
the lakes from unstable to stable in a relative sense to the
surrounding landmass. Modest diurnal instability and the lingering
frontal and lake breeze boundaries may result in a few showers or
thunderstorms across the Western Southern Tier. The lake plains and
North Country will likely dry out during the afternoon as drier air
advects into the area from Ontario.

12Z model guidance has trended a bit drier for the Friday night and
Saturday time period. A few showers may linger near the PA state
line Friday night, with otherwise dry conditions across the rest of
the area. The slightly drier airmass will allow for at least a
partial clearing with fairly good radiational cooling conditions in
most areas. Low temperatures will generally range from the mid 50s
to around 60, with lower 50s possible in the cooler valleys in Lewis
County.

Saturday will be mainly dry with limited low level moisture, however
a few showers cannot be ruled out with weak upper level trough
forecast to move across the region. The best chance for any showers
or storms would be across the western Southern Tier.

Highs for both Friday and Saturday will reach the lower 80s on the
lake plains, and mid to upper 70s across higher terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Sharp mid-level trough digging southward across the central and
eastern Great Lakes to open the period will evolve into a mid-level
closed low and settle south across the Ohio Valley for the second
half of the weekend into the start of next week. At the surface, a
quasi-stationary boundary will lie somewhere around the Mason-Dixon
line. Meanwhile surface high pressure to the north will be nosing
into southern Quebec and New York State. A general lack of moisture
along with surface high pressure should help to keep the area mainly
dry from Saturday night through Sunday night, although cannot rule
out a few scattered showers/isolated storms, mainly across the
Southern Tier closer to the surface boundary later Sunday into
Sunday night.

Mid-level closed low over the Ohio Valley Monday will begin to open
up and slowly pull eastward by Tuesday, advancing into western New
England by midweek. Meanwhile, beneath this closed mid-level low, a
surface low will develop Monday across the Ohio Valley on the
western edge of the aforementioned stalled boundary still draped
along the Mason-Dixon line. Counter-clockwise flow around this
feature will start to slowly advance this boundary northward Monday
into Tuesday as a warm front, along with associated much richer low-
level moisture. As the mid-level low opens up and pulls east it will
tap into Atlantic moisture. The combination of these features will
bring much deeper moisture back into the region for the first part
of next week. This will mean increasing chances for showers and
storms Monday, with the wettest day appearing to be on Tuesday. The
pattern suggests some heavy rain potential during this period
(Mon/Tue) given the deep, persistent feed of Atlantic moisture into
our region. Right now the best chance for widespread rainfall
appears to be across the Southern Tier Monday/Monday night, with the
entire region possibly seeing widespread rain for Tuesday in advance
the surface low and associated warm front approaching the area. By
Wednesday, the mid-level and surface low pressure will be moving
east of the area, shifting the axis of deepest moisture to the east
as well by later Wednesday. With the proximity of these features
still near the region, will keep the chance for a few showers/storms
in for Wednesday, with best chances lingering across eastern areas.

Temperatures will run a little above average for the second half of
the weekend, with low to perhaps mid 80s across the lake plains.
More widespread clouds and showers will then bring temperatures down
a little for the first half of the work week.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and embedded thunderstorms will continue to move
ENE across western and North-Central NY ahead of a weak surface low
and trailing cold front into this evening. The main impact with
these showers and thunderstorms will be the very heavy rainfall
which will bring tempo reductions to visibility and ceilings. An
isolated strong thunderstorm may produce strong gusty winds as well.
Winds will slightly increase ahead of the approaching slow moving
cold front.

Tonight, there may be a few isolated showers or storms associated
with the frontal passage otherwise expect a mix of VFR/MVFR cigs
away from the IFR expected in the western Southern Tier/KJHW. Patchy
fog should also bring some MVFR/IFR vsbys to KJHW overnight.

All sites are expected to become VFR by mid-late morning Thursday in
the wake of the first cold front and ahead of another approaching
from the west. This should not bring any precip until closer to 00z
Friday.

Outlook...
Thursday night...VFR with chances for afternoon
showers and storms.
Friday and Saturday...VFR/MVFR with a chance
of showers and thunderstorm mainly in the Southern Tier.
Sunday and Monday...VFR/MVFR. A chance of showers and
thunderstorms across much of the forecast area.

&&

.MARINE...
Scattered showers and thunderstorms will continue to shift across
the eastern Great Lakes through this evening ahead of a weak cold
front. Mariners should be alert for possible Special Marine Warnings
issued for strong thunderstorms. Winds and waves will increase a bit
on Lake Erie as southwest flow increases ahead of the cold front
however they will remain under Small Craft Advisory thresholds. The
cold front will cross the lakes tonight with winds becoming light
with negligible waves into Thursday.

Another cold front will cross the lakes Thursday night with
weak high pressure then influencing the Great Lakes region this
weekend although there will still be chances for showers and
storms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK
NEAR TERM...Smith
SHORT TERM...Apffel/Hitchcock
LONG TERM...JM
AVIATION...Smith
MARINE...HSK/Smith
Hazardous weather outlook, Aug 8, 1:28 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
128 PM EDT Wed Aug 8 2018

NYZ004>006-008-012>014-019>021-091730-
Wayne-Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-
128 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Several rounds of scattered thunderstorms will continue to be a
threat through this evening. Some of these storms will contain
torrential rainfall, which may produce localized flooding. There is
also a Marginal Risk of a few isolated severe thunderstorms, with the
primary risk being damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-091730-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
128 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

Several rounds of scattered thunderstorms will continue to be a
threat through this evening. A few of these storms may produce
locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-010-011-085-091730-
Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Southern Erie-
128 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Several rounds of scattered thunderstorms will continue to be a
threat through this evening. Some of these storms will contain
torrential rainfall, which may produce localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SMITH

In the hours before

Local storm report, Aug 8, 1:31 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     FARMINGTON              43.00N  77.32W
08/08/2018                   ONTARIO            NY   LAW ENFORCEMENT

            COUNTY SHERIFFS OFFICE REPORTED TREES DOWN IN
            FARMINGTON. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER BUF1800551

DPK
Local storm report, Aug 8, 3:40 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HEAVY RAIN       1 S EAST CONCORD        42.53N  78.63W
08/08/2018  M2.30 INCH       ERIE               NY   TRAINED SPOTTER

            FELL PRIMARILY BETWEEN 10:30 AM AND 12:00 PM

&&

EVENT NUMBER BUF1800552

SJW

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:36 AM EDTSpecial Weather StatementBUFCattaraugus39 min
Aug 8, 7:03 AM EDTSpecial Marine WarningBUF117 min
Aug 8, 8:09 AM EDTSevere Thunderstorm WarningBUFErie66 min
Aug 8, 9:07 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming53 min
Aug 8, 10:10 AM EDTSpecial Weather StatementBUFGenesee50 min
Aug 8, 11:03 AM EDTSpecial Weather StatementBUFOntario57 min
Aug 8, 11:54 AM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario3 hr

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.